# SDR 2016F00180

- Difficulty date: September 1, 2016
- Submitted: September 6, 2016
- Operation: Air carrier
- Aircraft: N903AR
- Make and model: Boeing 747-400
- Aircraft serial: 33096
- Aircraft time: 53,931 hours, 7,439 cycles
- System (JASC): 4940 · APU Start/Ignition System
- Part: Starter
- Part number: C511611
- Part serial: 1738
- Condition: Damaged
- Location: Apu
- Stage of operation: TX
- How discovered: O
- Nature of condition: K, A, J
- Precautionary procedure: F

## Discrepancy

AIRCRAFT WAS BEING PREPARED FOR DEPARTURE.  APU WAS STARTED AND APPROXIMATELY 5 MINUTES LATER, THE APU FIRE INDICATION ACTIVATED AND THE FLIGHT CREW PULLED THE APU FIRE T-HANDLE.  THE APU FIRE BOTTLE HAD ALREADY AUTOMATICALLY ACTIVATED.  UPON INSPECTION OF THE APU AND ITS AREA WAS FOUND THAT THE STARTER HAD BROKEN LOOSE AT ITS MOUNTING AT THE APU.  IT APPEARED THAT AS A RESULT OF THE STARTER'S MOVEMENT UPON BREAKING LOOSE, IT DAMAGED A FUEL LINE, WHICH CAUSED A FUEL LEAK, WHICH IN TURN CAUSED THE FIRE.  THE FIRE WAS EXTINGUISHED BY THE FIRE SUPPRESSION SYSTEM.  AS A RESULT OF THE FIRE, THE RT INBD ELEVATOR WAS DAMAGED, AS WELL AS BOTH OF THE APU LOWER ACCESS DOORS.  THE APU DOORS WERE R & R, AS WAS THE RT INBD ELEVATOR.  THE APU WAS DEACTIVATED AND DEFERRED, AND WILL BE R & R UPON THE AIRPLANE'S ARRIVAL.  TROUBLESHOOTING IS CURRENTLY IN PROGRESS TO DETERMINE THE CAUSE OF THE STARTER FAILURE.
